How should I manage olanzapine (Zyprexa) 20 mg in a patient who was agitated after a diphenhydramine (Benadryl) overdose and is now calm?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 28, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Discontinue Zyprexa 20 mg Now That Patient Is Calm

Since the patient is now calm after receiving olanzapine 20 mg for agitation following diphenhydramine overdose, you should discontinue the olanzapine immediately. The medication served its acute purpose, and continuing it poses unnecessary risks in this toxicologic context.

Critical Context: Anticholinergic Toxicity

The agitation was secondary to diphenhydramine (Benadryl) overdose, which causes anticholinergic toxicity. This is a crucial detail because:

  • Antipsychotics like olanzapine can paradoxically worsen agitation in anticholinergic poisoning due to their own anticholinergic properties 1
  • The guidelines explicitly warn: "agitation may be a result of drug ingestions or poisonings with anticholinergic or sympathomimetic agents. In this scenario, the antipsychotics, both conventional and atypical...can potentially exacerbate agitation because of their anticholinergic side effects" 1

Why Discontinue Now

The patient achieved the therapeutic goal—they are calm. Olanzapine was appropriately used for acute behavioral control, but there is no indication to continue it:

  • Olanzapine 20 mg is effective for acute agitation with rapid onset 2, 3, 4
  • Once agitation resolves, continuing antipsychotics in toxicologic cases adds risk without benefit
  • The underlying cause (diphenhydramine toxicity) will resolve with supportive care and time

Monitoring Going Forward

Observe the patient closely as diphenhydramine effects wear off:

  • Anticholinergic toxicity symptoms should improve over 12-24 hours with supportive care
  • If agitation recurs, benzodiazepines (lorazepam 1-2 mg) are preferred over additional antipsychotics in this toxicologic context 1
  • Benzodiazepines lack anticholinergic properties and won't worsen the underlying toxidrome

Common Pitfall to Avoid

Do not continue olanzapine "just in case" or transition to scheduled dosing. This patient doesn't have a primary psychiatric disorder requiring ongoing antipsychotic therapy—they had drug-induced agitation that has now resolved. The FDA label notes olanzapine overdose itself can cause agitation, delirium, and CNS depression 5, making continued use particularly problematic in this overdose scenario.

If the patient remains calm, no further antipsychotic dosing is needed. Focus on supportive care for the diphenhydramine overdose and monitoring for symptom resolution.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.